Florida, 2008Storm Surge in Florida, September 1, 2008
September 1, 2008 · NWS TBW · 1 event in 1 county or zone
Swells from Hurricane Gustav caused above normal tides along the west coast of Florida. Gustav made landfall along the Louisiana coast in the late morning on September 1.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Swells from Hurricane Gustav caused above normal tides along the west coast of Florida. Gustav made landfall along the Louisiana coast in the late morning on September 1. Minor coastal flooding and high surf was reported on Cedar Key around the time of high tide. The storm tide at Cedar Key was 6.4 feet, which was 2.5 feet above normal high tide.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Sep 1, 1:45 AM EST, 25 minutes earlier.
Area forecast discussion, Sep 1, 1:45 AM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
245 AM EDT MON SEP 1 2008
...THREAT OF HIGH SURF AND POSSIBLE COASTAL FLOODING CONTINUES
TODAY...
.SHORT TERM (TODAY - WEDNESDAY)...SWELLS FROM GUSTAV ARE STILL
AFFECTING THE COASTAL WATERS WITH THREAT FOR HIGH SURF...DANGEROUS
RIP CURRENTS AND POSSIBLE COASTAL FLOODING FROM PINELLAS THROUGH
LEVY COUNTY CONTINUING UNTIL THE EVENING HOURS. WINDS ARE NOW
DIMINISHING AFTER A GUSTY AFTERNOON YESTERDAY.
LOW END SCATTERED THUNDERSTORMS REMAIN IN THE FORECAST THIS
AFTERNOON OVER LAND...30/40 PERCENT BUT KEEPING 60 PERCENT OVER THE
NORTHERN AND CENTRAL OFFSHORE WATERS WHICH WILL STILL BE UNDER THE
INFLUENCE OF GUSTAVS OUTER RAINBANDS.
DRIER AIR WILL FILTER FROM THE EAST LATER TONIGHT AND ON TUESDAY
WITH HIGH PRESSURE RETURNING TO THE AREA. 30 PERCENT CHANCE OF RAIN
ARE IN PLACE FOR TUESDAY AFTERNOON AND EVEN LOWER CHANCES ON
WEDNESDAY WITH ISOLATED/20 PERCENT AS THE DRY AIRMASS SETTLES IN.
EXPECT TEMPERATURES TO INCREASE BACK TO NEAR OT AT NORMALS THROUGH
THE PERIOD.
&&
.LONG TERM (WEDNESDAY NIGHT-SUNDAY)...ALL EYES WILL BE ON HANNA
DURING THE EARLY PART OF THE LONG TERM PERIOD. MODEL PROGS AND NHC
TRACK SHOW HANNA FAR ENOUGH TO OUR EAST TO LIMIT ITS EFFECT ON OUR
WX. IN OTHER WORDS...ASSUMING THIS TRACK DOESNT CHANGE MUCH...MOST
OF OUR CWA WILL BE ON THE DRY WEST SIDE OF THE CIRCULATION. THE BEST
CHANCE FOR RAIN WED NIGHT THROUGH EARLY FRI WILL BE ACROSS OUR
EASTERN ZONES...CLOSER TO THE CIRCULATION. OF COURSE THIS CAN ALL
CHANGE IF HANNA DECIDES TO MOVE A LITTLE CLOSER TO THE PENINSULA...
SO STAY TUNED
AFTER HANNA MOVES NORTH OF FL...ADDITIONAL MOISTURE WILL MOVE UP
FROM THE SOUTH AS THE RIDGE AXIS BECOMES ESTABLISHED OVER THE
CENTRAL PENINSULA. THIS WILL SET THE STAGE FOR SCATTERED AFTERNOON
AND EVENING TSTMS ALONG THE SEA BREEZE SATURDAY AND SUNDAY.
TEMPS DURING THIS PERIOD WILL BE AROUND AVERAGE...HIGHS AROUND 90
AND LOWS IN THE MID 70S.
&&
.AVIATION...SCATTERED SHOWERS/TSTMS LATER TODAY (MAINLY THIS
AFTERNOON) MAY BRIEFLY RESULT IN MVFR OR IFR CONDITIONS.
OTHERWISE...FLT CONDITIONS WILL BE VFR MOST OF TODAY.
&&
.MARINE...AT 150 AM EDT BUOY 42036 WEST OF THE NORTHERN OFFSHORE
WATERS WAS STILL SHOWING WINDS IN THE 25 TO 30 KNOTS RANGE AND SEAS
AROUND 13 FEET. WINDS OVER THE NEARSHORE AND ALONG THE COAST ARE
GRADUALLY DIMINISHING...BUT WILL KEEP THE SCA IN PLACE AS SWELLS
FROM GUSTAV WILL KEEP ROUGH MARINE CONDITIONS UNTIL AT LEAST 11 AM
EDT. IT IS LIKELY THAT THE OFFSHORE WATERS WILL REMAIN UNDER SCA FOR
THE REST OF THE DAY.
THREAT FOR HIGH SURF AND DANGEROUS RIP CURRENTS WILL CONTINUE
THROUGH EARLY TUESDAY. MARINERS SHOULD STAY ADVISED OF THE LATEST
FORECASTS REGARDING THE PROGRESS OF GUSTAV AS WELL AS ANY ADVISORIES
FROM THE NATIONAL WEATHER SERVICE OFFICE IN RUSKIN FLORIDA REGARDING
WIND...SEAS AND SURF CONDITIONS.
&&
.FIRE WEATHER...DRY AIR WILL BEGIN FILTERING OVER THE AREA ON
TUESDAY BUT WITH HIGH ENOUGH RH IN PLACE THERE ARE NO CONCERNS AT
THIS TIME.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 90 77 91 76 / 40 30 30 20
FMY 90 77 92 76 / 40 30 30 20
GIF 91 76 93 75 / 30 20 30 10
SRQ 89 77 91 76 / 40 30 30 20
BKV 90 73 92 73 / 40 20 30 20
SPG 89 80 90 79 / 40 30 30 20
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...HIGH SURF ADVISORY UNTIL 2 AM EDT TUESDAY FOR CHARLOTTE-CITRUS-
HERNANDO-HILLSBOROUGH-LEE-LEVY-MANATEE-PASCO-PINELLAS-
SARASOTA.
GULF WATERS...SMALL CRAFT ADVISORY UNTIL 11 AM EDT THIS MORNING FOR
BONITA BEACH TO ENGLEWOOD OUT 20 NM-BONITA BEACH TO ENGLEWOOD
OUT 20 TO 60 NM-ENGLEWOOD TO TARPON SPRINGS OUT 20
NM-ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-TAMPA BAY
WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-TARPON
SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM.
&&
SHORT TERM/MARINE...AR
LONG TERM/AVIATION...NPHazardous weather outlook, Aug 31, 4:02 AM EST, 22 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
502 AM EDT SUN AUG 31 2008
FLZ039-042-043-048>052-055>057-060>062-065-312115-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
502 AM EDT SUN AUG 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS SHOWERS...ALONG WITH SCATTERED THUNDERSTORMS
ARE EXPECTED TO CONTINUE TODAY WITH MOST ACTIVE PERIODS IN THE
AFTERNOON AND EVENING HOURS. EXPECT FREQUENT CLOUD TO GROUND
LIGHTNING...HEAVY DOWNPOURS AND BRIEF GUSTY WINDS.
....RIP CURRENT IMPACT...
DANGEROUS RIP CURRENTS WILL DEVELOP AS SWELLS FROM HURRICANE GUSTAV
REACH WESTERN FLORIDA. BEACH GOERS MUST HEED WARNING SIGNS AND
LIFE GUARD INSTRUCTIONS REGARDING RIP CURRENT THREATS AT LOCAL
BEACHES.
...HIGH SURF IMPACTS....
DANGEROUS BREAKING WAVES WILL ALSO REACH BEACHES AND LOCATIONS
ALONG THE COASTLINE FROM PINELLAS THROUGH LEVY COUNTY. BEACH GOERS
MUST EXERCISE EXTREME CAUTION AND HEED ALL POSTED WARNINGS AND
LIFEGUARD INSTRUCTIONS WHERE AVAILABLE. INCREASING SURF IS
NORMALLY ACCOMPANIED BY ROUGH WATER CONDITIONS...LARGE BREAKING
WAVES...RIP CURRENTS...AND STRONG UNDERTOW.
...MARINE GUST IMPACT...
WIND GUSTS IN EXCESS OF 25 KNOTS ARE EXPECTED LATER TODAY AND
TONIGHT ESPECIALLY OFFSHORE. MARINERS AND BEACH GOERS CAN EXPECT
BRISK TO BREEZY CONDITIONS LATER TONIGHT. SMALL CRAFT MAY WANT TO
REMAIN IN PORT UNTIL CONDITIONS IMPROVE.
...COASTAL FLOOD IMPACT...
LARGE SWELLS FROM HURRICANE GUSTAV WILL BEGIN REACHING THE COASTLINE
LATER TODAY AND BRINGING INCREASING THREAT OF COASTAL FLOODING
FORM PINELLAS THROUGH LEVY COUNTY. BEACH EROSION IS POSSIBLE ESPECIALLY
AROUND HIGH TIDE TODAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS SHOWERS...ALONG WITH SCATTERED THUNDERSTORMS
WILL CONTINUE THROUGH MONDAY AFTERNOON...THEN DECREASING IN
COVERAGE BY TUESDAY. AGAIN...EXPECT FREQUENT CLOUD TO GROUND
LIGHTNING...HEAVY DOWNPOURS AND BRIEF GUSTY WINDS WITH THE
STRONGEST CELLS.
....RIP CURRENT IMPACT...
RISK FOR DANGEROUS RIP CURRENTS WILL CONTINUE THROUGH TUESDAY
MORNING.
...HIGH SURF IMPACTS....
HIGH SURF WILL CONTINUE TO AFFECT THE WESTERN FLORIDA COASTLINE
UNTIL TUESDAY MORNING. BEACH GOERS MUST EXERCISE EXTREME CAUTION
AND HEED ALL POSTED WARNINGS AND LIFEGUARD INSTRUCTIONS WHERE
AVAILABLE.
...MARINE GUST IMPACT...
WIND GUSTS IN EXCESS OF 25 KNOTS ARE EXPECTED THROUGH MONDAY
LATE MORNING. SMALL CRAFT MAY WANT TO REMAIN IN PORT UNTIL
CONDITIONS IMPROVE.
...COASTAL FLOOD IMPACT...
LARGE SWELLS FROM HURRICANE GUSTAV WILL CONTINUE TO REACH THE
FLORIDA WEST COAST AND KEEP THREAT OF COASTAL FLOODING FROM
PINELLAS THROUGH LEVY COUNTY UNTIL MONDAY LATE IN THE AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
22
Storm Surge/Tide, Levy
- When
- September 1, 2:10 AM EST
- Where
- Levy forecast zone
- Reported by
- Emergency Manager
Minor coastal flooding and high surf was reported on Cedar Key around the time of high tide. The storm tide was 6.4 feet which was 2.5 feet above normal high tide.
- Storm Surge/Tide
- Water pushed ashore above the normal tide by a storm’s winds and low pressure.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane and Tornadoes in Louisiana, September 1 to 3, 20086 deaths · 2 injured · $951 million · EF2 · 32 events
- Hurricane and Tornadoes in Louisiana, September 1 to 2, 20083 deaths · $151 million · EF1 · 42 events
- Tropical Storm and Flash Flooding in Louisiana, September 1 to 3, 20081 death · 7 injured · $14 million · 30 events
- Flash Flood and Debris Flows in Puerto Rico, September 1 to 3, 20082 deaths · $73,000 · 20 events
- Tornadoes and Tropical Storm in Mississippi, September 1 to 4, 2008$71 million · EF1 · 70 events
- Tornadoes and Tropical Storm in Louisiana, September 1 to 3, 2008$386 million · EF1 · 25 events
- Tornado and Tropical Storm in Arkansas, September 1 to 3, 2008$41 million · EF0 · 5 events
- Hurricane and Storm Surge in Mississippi, September 1 to 2, 2008$22 million · 11 events
- Storm Surge in Alabama, September 1, 2008$4.5 million · 3 events
- Storm Surge in Florida, September 1 to 2, 2008$1.0 million · 5 events
- Storm Surge in Florida, September 1, 2008$550,000 · 3 events
- Flash Flooding in Alabama, September 1, 2008$259,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130517.